You Can’t Overdose on an Over the Counter Drug, Right? (Wrong!)
The pill bottle rattled in Steven’s nervous hands. Trying to hurry, he accidentally dropped the bottle on the bathroom floor. Steven only had a few minutes before his mom returned from the store.
This wasn’t the first time he’d swiped a few pills from the medicine cabinet. He decided to take more this time. There were plenty in the bottle, and it’s not like it was a real prescription drug from a doctor. It was just an over-the-counter (OTC) medicine and wouldn’t hurt him…right?
If Steven is lucky, he won’t overdose like thousands of others who abuse OTC drugs. Misuse of over-the-counter pain relievers results in nearly 200,000 hospitalizations each year. But why is this number so shockingly high?
Are You in the Know About OTC Drug Dangers?
It’s true; not every instance of OTC abuse is a curious teen trying to get high. But as a parent, it’s your job to protect your children and that means educating yourself about potential OTC drug dangers.
Sadly, too few people understand or care about the dangers of misusing over-the-counter drugs. With roughly 80 percent of Americans using OTC pain relievers, there’s a lot of room for error. Many fall for common myths about OTC pain medication or don’t recognize the signs of overdose.
To safely use these drugs, it’s important to get the facts straight. Teach your children to adhere to the following dos and don’ts, and help them avoid becoming a statistic.
Don’ts of OTC Drug Usage
- Up the Dosage: A poll by the American Gastroenterological Association revealed 39 percent of Americans purposely took more pain relievers than recommended on the label. Why? They believed it would help them feel better faster. Unfortunately, that’s not how it works. Too much medication in your system can actually make you feel worse. Up the amount too much, and the dosage could be lethal.
- Ignore Risk Factors: Many people are at increased risk of side effects. Medical conditions, age and other drugs are all significant factors in how your body responds to OTC painkillers. Some products can increase the chance of heart attack, stroke or other serious bodily harm. Before taking any medication, learn about these effects to determine if you’re at risk.
Do’s of OTC Drug Safety
- Recognize Symptoms: Since most people don’t expect to overdose on OTC drugs, many miss the signs it’s happening. They fail to connect their symptoms with too much medication and don’t get the care they need in time. In some cases, they may take more medicine, which only adds to the damage. Symptoms of OTC pain reliever overdose include nausea, vomiting, fever, dizziness, fatigue, burning in the throat, pain in the stomach, yellowing skin or eyes, bleeding and bruising.
- Educate Yourself: Read drug labels carefully and adhere to proper dosages. Note when you take something to ensure you follow recommended timing for future doses. If you have any questions, don’t hesitate to talk to your doctor. Your pharmacist can also be a good source of information. Don’t remain in the dark about potential dangers. Get the full scoop, so you and your loved ones stay safe.
Unsure where to start? Take Our Substance Abuse Self-Assessment
Take our free, 5-minute substance abuse self-assessment below if you think you or someone you love might be struggling with substance abuse. This evaluation consists of 11 yes or no questions that are designed to be used as an informational tool to assess the severity and probability of a substance use disorder. The test is free, confidential, and no personal information is needed to receive the result. Please be aware that this evaluation is not a substitute for advice from a medical doctor.